Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 290, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2004, 3:46 PM MDT for Cherry County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 3:46 PM MDT (21:46 UTC)
- Expired
- Aug 15, 2004, 4:45 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 152146 SVRLBF NEC031-152245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 PM MDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA THIS INCLUDES THE CITIES OF MERRIMAN AND VALENTINE * UNTIL 445 PM MDT (545 PM CDT) * AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF MERRIMAN...OR ABOUT 9 MILES SOUTHEAST OF GORDON...AND MOVING EAST AT 12 MPH. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS TO THE NORTH OF THE STATELINE INTO TODD COUNTY WILL MOVE SOUTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL WESTERN CHERRY COUNTY AT 350 PM MDT RURAL EXTREME NORTHEAST CHERRY COUNTY AT 445 PM MDT LARGE HAIL AND DESTRUCTIVE WINDS ARE POSSIBLE WITH THESE STORMS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4296 10207 4255 10203 4258 10022 4298 10024 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:24 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 15, 1:24 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 224 PM CDT SUN AUG 15 2004 ...FORECAST CHALLENGE IS POPS... .DISCUSSION... AT 18Z SURFACE FRONT WAS SOUTH OF THE BLACK HILLS WITH MODELS CONTINUING TO SLOW FEATURE DOWN WHILE MOVING SOUTHEAST. LAPS DATA SHOWS CAPE VALUES TO 2400 J/KG OVER THE CENTRAL NEB PANHANDLE WITH AXIS OF GREATEST INSTABILITY NORTHEAST ACROSS THE PANHANDLE. VISIBLE SATELLITE SHOW CU FORMING IN ADVANCE OF THE FRONT AS SURFACE HEATING HAS HELPED FURTHER DESTABILIZE THE ATMOSPHERE...AND WV IMAGERY SHOWS WAVE DROPPING SE ACROSS WESTERN SD MORE IN LINE WITH ETA SOLUTION WITH STORMS IN THE NEAR TERM. RADAR MOSAIC HAS ISOLATED CELLS FROM SOUTH CENTRAL SOUTH DAKOTA INTO THE NORTHWEST PANHANDLE ATTM. ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE WEST THIS EVENING THEN WITH THE LOSS OF HEATING STORMS WEAKENING AND DISSIPATING ACROSS THE WEST WHILE SCATTERED SHOWERS/THUNDERSTORMS MOVE INTO THE NORTH CENTRAL OVERNIGHT. FRONT BECOMES ILL-DEFINED AS IT MOVES SOUTHEAST OVERNIGHT INTO MONDAY WITH INCREASING ANTICYCLONIC FLOW ALOFT ACROSS THE WEST. WITH NO SIGNIFICANT WAVE TO MOVING SOUTHEAST ON MONDAY REMOVED ALL PRECIP EXCEPT EXTREME EAST IN NORTH CENTRAL DURING THE MORNING HOURS. MONDAY NIGHT UPSLOPE FLOW WILL BE REDIRECTED SOUTH TO ALONG THE COLORADO HIGH PLAINS AS SURFACE HIGH RIDGES SOUTHEAST INTO WESTERN NEBRASKA. UPPER RIDGE AXIS WILL WEAKEN OVERNIGHT AS DISTURBANCES MOVE INTO THE RIDGE AXIS WITH CHANCE FOR THUNDERSTORMS TUESDAY. TUESDAY MODELS IN GENERAL AGREEMENT BUT DIFFER IN PLACEMENT OF CONVECTION AS DISTURBANCE MOVES SOUTHEAST WITH MODEL BLEND USED. BEYOND TUESDAY MODELS HAVING A TIME IN HOW TO HANDLE WEST COAST UPPER RIDGE AND ENERGY TO MOVE SOUTHEAST. TRENDED WITH PREVIOUS MODEL CONSISTENCY WHERE GFS KEEPS MAIN FORCING TO THE SOUTHWEST. UNTIL MODEL CONSISTENCY INCREASES FOCUSING LIFTING ENERGY TO THE NORTHEAST THURSDAY WILL GRIDS AS IS. TEMPERATURES TO REMAIN AT OR NEAR NORMAL AS COLDEST AIR SKIRTS SOUTHEAST ACROSS THE NORTHERN MIDWEST AND GREAT LAKES REGION. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && TLK
Hazardous weather outlook, Aug 15, 2:35 PM MDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT SUN AUG 15 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-161030- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 335 PM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT...MAINLY NORTH OF INTERSTATE 80S. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS...ALONG AND NORTH OF LINE FROM OSHKOSH IN GARDEN COUNTY...TO ONEILL IN HOLT COUNTY. GUSTY SOUTHERLY WINDS WERE TRANSPORTING MOISTURE NORTHWARD...AND INTERSECTING A SURFACE BOUNDARY ACROSS NORTHWEST AND NORTH CENTRAL NEBRASKA. STRONG HEATING AND UPPER LEVEL DISTURBANCE WILL HELP SPREAD THESE STRONG THUNDERSTORMS SOUTHEAST INTO PORTIONS OF WEST CENTRAL AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING HOURS. A FEW THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS...EAST OF HIGHWAY 83...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONTAL BOUNDARY...MENTIONED ABOVE WILL STALL ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA ON MONDAY AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON AND EVENING ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA. SOME OF THESE MAY APPROACH SEVERE LIMITS WITH LARGE HAIL THE MAIN THREAT. A BETTER CHANCE FOR SEVERE WEATHER EXISTS ON TUESDAY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA. THIS AREA IS MAINLY SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA. CLB/13
In the hours before
Local storm report, Aug 15, 3:28 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 W RUSHVILLE 42.71N 102.56W
08/15/2004 2.50 INCH SHERIDAN NE LAW ENFORCEMENT
&&
RLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:14 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Aug 15, 4:14 PM MDT | Tornado Warning | LBF | Sheridan | 61 min |
| Aug 15, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Aug 15, 4:58 PM MDT | Tornado Warning | LBF | Cherry | 47 min |
| Aug 15, 5:10 PM MDT | Tornado Warning | LBF | Sheridan | 50 min |
| Aug 15, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.